Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Northern Indiana

June 1, 2019Defiance County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2019, 7:14 PM EDT for Defiance County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 7:14 PM EDT (23:14 UTC)
Expired
Jun 1, 2019, 8:00 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 96 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:37 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KIWX 012314
SVRIWX
OHC039-020000-
/O.NEW.KIWX.SV.W.0087.190601T2314Z-190602T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
714 PM EDT Sat Jun 1 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Defiance County in northwestern Ohio...

* Until 800 PM EDT.

* At 714 PM EDT, a severe thunderstorm was located over Edgerton, or
  near Butler, moving east at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Farmer, Ney, Evansport and Williams Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4134 8439 4136 8480 4143 8480 4143 8437
TIME...MOT...LOC 2314Z 264DEG 25KT 4142 8478 

HAIL...1.50IN
WIND...<50MPH
 
$$

MARSILI
2 follow-up statements
490 
WWUS53 KIWX 012328
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
728 PM EDT Sat Jun 1 2019

OHC039-020000-
/O.CON.KIWX.SV.W.0087.000000T0000Z-190602T0000Z/
Defiance OH-
728 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN DEFIANCE COUNTY...

At 728 PM EDT, a severe thunderstorm was located near Bryan, moving
east at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Farmer, Ney, Evansport and Williams Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4134 8439 4136 8480 4143 8480 4143 8437
TIME...MOT...LOC 2328Z 272DEG 33KT 4142 8461 

HAIL...1.25IN
WIND...<50MPH
 
$$

MARSILI
086 
WWUS53 KIWX 012351
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
751 PM EDT Sat Jun 1 2019

OHC039-020001-
/O.EXP.KIWX.SV.W.0087.000000T0000Z-190602T0000Z/
Defiance OH-
751 PM EDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEFIANCE COUNTY
WILL EXPIRE AT 800 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Ohio.

LAT...LON 4134 8439 4136 8480 4143 8480 4143 8437
TIME...MOT...LOC 2351Z 264DEG 25KT 4143 8443 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:59 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 2:59 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
259 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 259 PM EDT Sat Jun 1 2019

Showers and storms are possible through the late evening. Some of
these storms may be severe with hail and damaging winds. Cool and
dry conditions are expected Sunday through Tuesday but additional
rain is expected thereafter.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 259 PM EDT Sat Jun 1 2019

Continue to focus primarily on severe chances this afternoon and
into the late evening. Our CWA continues to destabilize this
afternoon with surface temps around 80F and relatively cold temps
aloft. Surface dewpoints continue to run a few degrees lower than
guidance but excellent low/midlevel lapse rates still yielding
around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting
on a trigger though with general AVA/subsidence/capping over IN.
Elevated WAA supporting convection across Michigan but this forcing
remains just north of our CWA. Guidance suggests enough heating late
this afternoon to erode lingering cap (particularly NE) and old
outflow/differential heating boundaries/lake breeze could generate a
few isolated storms during the afternoon/early evening as suggested
by the RAP. If this occurs...there will be a marginal severe risk
for wind and hail due to instability but storms will remain "pulsey"
given complete lack of deep layer shear over our area this afternoon
and little/no forcing for organization.

Much better forcing (and shear) arrives later this evening with
approach of fairly vigorous shortwave currently entering northern IL.
Associated cold front won't cross our area until 01-05Z tonight. Two
areas for concern with this later activity. One...potential for a
few isolated storms to develop ahead of the main front. Similar to
this afternoon...this would tap into better diurnal instability but
lack better forcing/shear. Two...with primary shortwave/cold front.
Diurnal timing is not favorable but healthy midlevel CVA and lapse
rates aloft could maintain stronger updrafts into the late evening.
Hail and damaging winds would be the primary concern. Very wet
antecedent conditions always lead to some flooding concern with
thunderstorms but expect storms will move fairly quickly and remain
more on the scattered side. Bottomline...several lower-end chances
for severe storms through the late evening across much of the CWA.
The risk is certainly there but delineating any particular location
and exact timing is difficult in this scenario.

&&

.LONG TERM...(Sunday through Saturday)
Issued at 259 PM EDT Sat Jun 1 2019

Sun/Mon/Tue still looking dry and pleasant with brief period of
highly amplified flow leaving our region in cool/dry NNW flow.
Incoming airmass is relatively chilly with 850mb temps around 0C
across MI and only mid-single digits over Indiana. This yields highs
in the mid/upper 60s and lows Mon morning near 40F. Will still
likely be a fair amount of cu on Sunday and even an outside chance
for a shower in our far east with trough axis swinging through the
eastern Lakes but will hold with silent 10 PoP.

Our reprieve will be short-lived though. Westerly flow returns high
theta-e plume to the area Tuesday night with an upper low meandering
into the region by the weekend. This leads to several periods of
rain and cloudy skies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 126 PM EDT Sat Jun 1 2019

Atmosphere becoming very unstable but still capped. Area of storms
have moved by to our north where less capping and better forcing
exists. Cannot rule out an isolated tsra through the afternoon
near terminals but chances too low for inclusion. Better chances
arrive this evening ahead of cold front and stronger forcing
aloft. Expect better coverage with scattered tsra at that time and
made only minor adjustments to timing, mainly pushing start time
back a bit. Front passes bringing end to pcpn and northwest winds
for Sunday. Models bringing MVFR cigs into KFWA so added a group
for this overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 6:08 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
608 PM EDT Sat Jun 1 2019

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
022215-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

INZ013-015-020-022>027-032>034-OHZ024-025-022215-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

LMZ043-046-022215-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
608 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected late this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 6:33 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
633 PM EDT Sat Jun 1 2019

INZ009-012300-
De Kalb-
633 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DE KALB COUNTY...

At 633 PM EDT, a strong thunderstorm was located near Waterloo, or
near Garrett, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Auburn, Butler, Waterloo, Corunna and Sedan.

This includes Interstate 69 in Indiana between mile markers 331 and
335.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4136 8519 4145 8519 4147 8514 4144 8485
TIME...MOT...LOC 2233Z 248DEG 34KT 4143 8513

HAIL...0.88IN
WIND...40MPH

CR
Local storm report, Jun 1, 6:49 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
649 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      1 WSW TEXAS             41.42N 83.97W
06/01/2019                   HENRY              OH   TRAINED SPOTTER

            SEVERAL REPORTS OF WATER FLOWING OVER THE
            ROAD BETWEEN GRAND RAPIDS OHIO AND NAPOLEON
            OHIO ALONG OLD US 24 NEAR CR 110.

&&

MCD
Local storm report, Jun 1, 6:52 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
652 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             ELMIRA                  41.58N 84.31W
06/01/2019  E1.00 INCH       FULTON             OH   PUBLIC

&&

MCD
Special weather statement, Jun 1, 6:53 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
653 PM EDT Sat Jun 1 2019

INZ005-006-008-012330-
Lagrange-Noble-Elkhart-
653 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE AND SOUTHWESTERN LAGRANGE COUNTIES...

At 653 PM EDT, a strong thunderstorm was located over Millersburg, or
7 miles northwest of Ligonier, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Goshen, Lagrange, Topeka, Millersburg, New Paris, Benton, Honeyville,
Southwest, Foraker, Eddy, Oliver Lake, Waterford Mills and Emma.

&&

LAT...LON 4150 8596 4158 8596 4169 8541 4150 8538
TIME...MOT...LOC 2253Z 259DEG 32KT 4155 8568

HAIL...0.88IN
WIND...40MPH

CR
Special weather statement, Jun 1, 7:09 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
709 PM EDT Sat Jun 1 2019

INZ008-009-018-020000-
Noble-Allen-De Kalb-
709 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEN...SOUTHEASTERN
NOBLE AND SOUTHWESTERN DE KALB COUNTIES...

At 709 PM EDT, a strong thunderstorm was located over Churubusco, or
9 miles east of Tri-lakes, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Auburn, Garrett, Huntertown, Grabill, Leo-cedarville, Swan, Altona,
Butler Center, Saint Johns, Ari and Laotto.

This includes Interstate 69 in Indiana between mile markers 317 and
330.

Seek shelter until this storm passes.

&&

LAT...LON 4117 8532 4118 8532 4118 8531 4126 8531
      4126 8533 4131 8524 4141 8502 4121 8487
TIME...MOT...LOC 2309Z 250DEG 23KT 4123 8529

HAIL...0.88IN
WIND...30MPH

MARSILI
Special weather statement, Jun 1, 7:13 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
713 PM EDT Sat Jun 1 2019

INZ006>009-012345-
Lagrange-Noble-De Kalb-Steuben-
713 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN...
NORTHEASTERN NOBLE...NORTHWESTERN DE KALB AND SOUTHEASTERN LAGRANGE
COUNTIES...

At 713 PM EDT, a strong thunderstorm was located near Rome City, or 7
miles northwest of Kendallville, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rome City, Wolcottville, Ashley, Hudson, Stroh, Indianola, Brushy
Prairie, Woodruff, Golden Lake, Elmira, Big Long Lake, Salem Center,
Helmer, Adams Lake, Oliver Lake, Long Lake, Big Turkey Lake and
Steubenville.

This includes Interstate 69 in Indiana between mile markers 339 and
346.

&&

LAT...LON 4149 8539 4163 8543 4166 8507 4150 8498
TIME...MOT...LOC 2313Z 254DEG 19KT 4154 8532

HAIL...0.50IN
WIND...40MPH

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:16 AM EDTRiver Flood WarningIWXDefiance, Fulton, Williams11 days
Jun 1, 3:45 PM EDTSpecial Weather StatementIWXHenry45 min
Jun 1, 4:51 PM EDTSevere Thunderstorm WarningIWXWilliams54 min
Jun 1, 4:58 PM EDTSpecial Weather StatementIWXFulton32 min
Jun 1, 5:21 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams54 min
Jun 1, 5:34 PM EDTSevere Thunderstorm WarningIWXFulton, Henry41 min
Jun 1, 5:46 PM EDTSevere Thunderstorm WarningIWXFulton, Williams59 min
Jun 1, 5:59 PM EDTFlash Flood WarningIWXFulton, Henry, Williams4 hr
Jun 1, 6:04 PM EDTSevere Thunderstorm WarningIWXWilliams41 min
Jun 1, 6:16 PM EDTSevere Thunderstorm WarningIWXHenry44 min
Jun 1, 6:29 PM EDTSevere Thunderstorm WarningIWXFulton, Williams46 min
Jun 1, 6:52 PM EDTSevere Thunderstorm WarningIWXFulton, Henry38 min
Jun 1, 7:04 PM EDTSevere Thunderstorm WarningIWXWilliams56 min
Jun 1, 7:23 PM EDTSevere Thunderstorm WarningIWXHenry37 min
Jun 1, 7:31 PM EDTSpecial Weather StatementIWXPutnam29 min
Jun 1, 7:39 PM EDTSevere Thunderstorm WarningIWXFulton, Williams51 min
Jun 1, 7:43 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Williams77 min
Jun 1, 7:46 PM EDTSpecial Weather StatementIWXDefiance44 min
Jun 1, 7:57 PM EDTSevere Thunderstorm WarningIWXFulton, Williams48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.